Alert archive / Florida / Tornado Warnings in 2008

Tornado Warning 14, NWS Jacksonville, FL

April 28, 2008Hamilton County, Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 28, 2008, 2:18 PM EDT for Hamilton County, Suwannee County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2008, 2:18 PM EDT (18:18 UTC)
Expired
Apr 28, 2008, 2:45 PM EDT
In force
27 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Hamilton County, FL, Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:25 PM EDTTORNADO 05 Wnw Live Oak, FLHOMES DAMAGED ON 68TH STREET AND 161ST ROAD. ENTIRE ROOF TAKEN OFF A MOBILE HOME. BARBEQUE GRILL AND FENCE POSTS TOSSED ABOUT 300 YARDS. ONE TREE UPROOTED. THIS IS AN UPDATE OF THE PREVIOUS STORM REPORT SENT AT 246 PM ON MONDAY APRIL 28TH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 281818
TORJAX
FLC047-121-281845-
/O.NEW.KJAX.TO.W.0014.080428T1818Z-080428T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EDT MON APR 28 2008

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN SUWANNEE COUNTY IN NORTHERN FLORIDA
  SOUTHERN HAMILTON COUNTY IN NORTHERN FLORIDA

* UNTIL 245 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF
  LIVE OAK...OR 6 MILES SOUTHEAST OF SUWANNEE RIVER STATE PARK...
  MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIVE
  OAK AND SUWANNEE SPRINGS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3052 8293 3035 8278 3025 8313 3038 8317
TIME...MOT...LOC 1818Z 247DEG 30KT 3034 8309

$$

SHASHY
1 follow-up statement
000 
WWUS52 KJAX 281843
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT MON APR 28 2008

FLC047-121-281851-
/O.EXP.KJAX.TO.W.0014.000000T0000Z-080428T1845Z/
SUWANNEE FL-HAMILTON FL-
242 PM EDT MON APR 28 2008

...THE TORNADO WARNING FOR SOUTHERN HAMILTON AND NORTHERN SUWANNEE
COUNTIES WILL EXPIRE AT 245 PM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3052 8293 3035 8278 3025 8313 3038 8317
TIME...MOT...LOC 1841Z 247DEG 30KT 3042 8288

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 9:50 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 9:50 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT MON APR 28 2008

.UPDATE...SFC ANALYSIS SHOWS COLD FRONT FROM WRN NC TO N CENTRAL
GA TO THE WRN FL PANHANDLE. NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS ARE OCCURRING NEAR AND AHEAD OF THE FRONT. HAVE NOT
MADE MUCH CHANGE TO THE POPS OR TEMPS. A SLIGHT TWEAK TO UP POPS
IN THE SUWANNEE VALLEY AND INLAND SE GA AS COMBINATION OF
WEAK INSTABILITY (MODIFIED SBCAPE OF 500-700) AND MODEL CONSENSUS
OF FAIRLY STRONG LIFT CENTERED IN SE GA WILL CREATE BETTER RAIN
CHANCES THERE. STILL LOOKING AT SOME HEAVY DOWNPOURS AND GUSTY
WINDS WITH SOME OF THE THUNDERSTORM ACTIVITY AS IT SHIFTS EWD
DURING THE DAY. TEMPS SHOULD TOP OUT FROM THE MID 70S TO LOWER 80S
GIVEN CLOUD COVER AND THE PRECIPITATION. POPS DECREASE FROM NW TO
SE TONIGHT AS THE FRONT PUSHES THROUGH THE AREA. COOLER AND DRIER
CONDITIONS EXPECTED TUE- WED.

&&

.AVIATION...MAINLY VCSH THROUGH NOON TIME THEN GOOD CHANCES OF
SHOWERS AND ISOLD THUNDERSTORMS DURING THE AFTERNOON HOURS. TEMPO
THUNDERSTORMS IS FORECAST AFTER 18Z AND IFR CONDITIONS ARE
POSSIBLE DUE TO VIS. CONDITIONS WILL IMPROVE BY MID TO LATE
EVENING AS THE FRONT AND CONVECTION MOVE OUT OF THE AREA.

&&

.MARINE...BUOY 41012 SHOWS S WINDS NEAR 19G23 KT AND SEAS OF
AROUND 4-5 FT. GRAYS REEF INDICATES SSW 19G24KT SEAS OF 5 FT.
CURRENT FORECAST LOOKS ON TRACK AND AT THIS TIME NO BIG CHANGES
ARE EXPECTED WITH THE CWF UPDATE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 12 PM TO 8 PM EDT TUESDAY FOR ALACHUA-
     BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

SHASHY/WALKER
Hazardous weather outlook, Apr 28, 11:35 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT MON APR 28 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1135 AM EDT MON APR 28 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH
GUSTY WINDS...

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON PRODUCING
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. STRONG AND GUSTY
WINDS TO 30 TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE AN ELEVATED FIRE DANGER OVER THE AREA TUESDAY
AFTERNOON DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY.

THE NEXT FRONT WILL APPROACH THE REGION THIS WEEKEND PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MZ

In the hours before

Special weather statement, Apr 28, 2:00 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT MON APR 28 2008

FLZ020>022-281845-
COLUMBIA-HAMILTON-SUWANNEE-
200 PM EDT MON APR 28 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN COLUMBIA AND HAMILTON COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 245 PM EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG SHOWERS AND A THUNDERSTORM CENTERED 2 MILES SOUTH OF
NEWBURN...OR 10 MILES WEST OF LIVE OAK...MOVING NORTHEAST AT 30 MPH.
THIS ACTIVITY WILL AFFECT AREAS AROUND NEWBURN...SUWANNEE RIVER
STATE PARK...MCALPIN...WEST LAKE...LIVE OAK...HOUSTON...
WELLBORN...SUWANNEE SPRINGS...JASPER AND WHITE SPRINGS THROUGH 245
PM EDT. GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:16 AM EDTRed Flag WarningJAXBaker, Bradford, Flagler, Gilchrist, Nassau, Suwannee and 1 more40 hr
Apr 28, 3:04 PM EDTFire Weather WatchJAXBaker, Bradford, Gilchrist, Nassau, Suwannee, Union36 hr
Apr 28, 3:19 PM EDTTornado WarningJAXBaker26 min
Apr 28, 3:42 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau20 min
Apr 28, 5:24 PM EDTSpecial Marine WarningJAX28 min
Apr 28, 5:36 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau50 min
Apr 28, 5:55 PM EDTSpecial Marine WarningJAX2 hr

Nearby

Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.